Alert archive / Maine / Tornado Warnings in 2008
Tornado Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this tornado warning at Jul 19, 2008, 6:05 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 6:05 PM EDT (22:05 UTC)
- Expired
- Jul 19, 2008, 6:31 PM EDT
- In force
- 26 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KCAR 192205 TORCAR MEC003-019-192245- /O.NEW.KCAR.TO.W.0001.080719T2205Z-080719T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CARIBOU ME 605 PM EDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... * UNTIL 645 PM EDT... * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME NORTH CENTRAL PENOBSCOT COUNTY...OR ABOUT 21 MILES NORTH OF PATTEN...MOVING SOUTHEAST AT 17 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE... DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. LAT...LON 4631 6829 4607 6841 4622 6873 4640 6864 TIME...MOT...LOC 2205Z 294DEG 15KT 4628 6856 $$ DUDA
1 follow-up statement
000 WWUS51 KCAR 192231 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 629 PM EDT SAT JUL 19 2008 MEC003-019-192239- /O.CAN.KCAR.TO.W.0001.000000T0000Z-080719T2245Z/ PENOBSCOT ME-AROOSTOOK ME- 629 PM EDT SAT JUL 19 2008 ...THE TORNADO WARNING FOR CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM THAT DOPPLER RADAR INDICATED WAS PRODUCING A TORNADO HAS MOVED EAST OF THE REGION...THEREFORE THE TORNADO WARNING THAT WAS IN AFFECT FOR CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE... DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. LAT...LON 4631 6829 4607 6841 4622 6873 4640 6864 TIME...MOT...LOC 2229Z 294DEG 15KT 4624 6843 $$ DUDA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jul 19, 4:11 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 19, 4:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 411 PM EDT SAT JUL 19 2008 .SYNOPSIS... A FRONTAL BOUNDARY ACROSS DOWNEAST MAINE WILL MOVE BACK TO THE NORTH LATE TONIGHT AND SUN. LOW PRESSURE WILL APPROACH FROM THE WEST LATER SUNDAY AND THEN MOVE EAST LATE MONDAY. && .NEAR TERM /THROUGH SUNDAY/... ISOLATED CONVECTION HAS FIRED UP ACROSS THE FORECAST AREA THIS AFTERNOON. CONVECTION ACROSS NORTHERN AREAS BEING SUPPORTED BY WEAK DISTURBANCE ALOFT MOVING OUT OF QUEBEC PROVINCE. FARTHER SOUTH ACROSS DOWNEAST MAINE A WEAK FRONTAL BOUNDARY SITUATED ACROSS THE AREA IN COMBINATION WITH DIURNAL INSTABILITY WAS RESULTING IN ISOLATED TO SCATTERED CONVECTION HERE. EXPECT ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING EARLY THIS EVENING THEN MAINLY DRY OVERNIGHT. PATCHY FOG WILL DEVELOP ACROSS THE NORTH AND AREAS OF FOG DOWNEAST. LOW PRESSURE WILL APPROACH FROM THE WEST LATE SUNDAY WITH THE CHANCE FOR SHOWERS AND TSTMS LATER SUNDAY AFTERNOON. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... UNCERTAINTY EXISTS REGARDING THE LOCATION OF A FRONTAL BOUNDARY WHICH WILL BE LOCATED SOMEWHERE ACROSS THE REGION SUNDAY NIGHT AND MONDAY. LOW PRESSURE IS EXPECTED TO TRACK EAST ALONG THIS FRONTAL BOUNDARY DURING THIS TIME...WITH THE TRACK DEPENDENT ON THE EVENTUAL LOCATION OF THE BOUNDARY. THE FRONT AND LOW TRACK COULD FOCUS AN AREA OF HEAVIER RAIN SOMEWHERE ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. WILL INCREASE POPS TO LIKELY TO LOW CATEGORICAL LEVELS ACROSS THE REGION SUNDAY NIGHT INTO MONDAY FOR A STEADIER RAIN ALONG WITH SCATTERED THUNDERSTORMS. THE LOW SHOULD EXIT THROUGH THE MARITIMES MONDAY NIGHT...WITH DIMINISHING SHOWER CHANCES ACROSS THE REGION IN THE WAKE OF THE LOW LATER MONDAY NIGHT. TEMPERATURES WILL BE AT NEAR NORMAL...TO SLIGHTLY BELOW NORMAL...LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER LEVEL TROUGH BRINGS UNSETTLED CONDITIONS UNTIL IT GRADUALLY MOVES EAST LATER IN THE FORECAST PERIOD. USED GFS SOLUTION THAT KEEPS PROLONGED PRECIPITATION TO THE NORTH AND SOUTH OF MAINE RATHER THAN THE ECMWF SOLUTION WHICH INDICATED MORE MUCH PRECIPITATION ACROSS THE STATE EARLY WEDNESDAY AND AGAIN ON FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... MAINLY VFR THIS EVENING EXCEPT IN ANY SHOWERS AND TSTMS WHERE MVFR WILL BE POSSIBLE...THEN LATER TONIGHT WIDESPREAD MVFR/IFR IN DEVELOPING FOG. THESE CONDITIONS WILL PERSIST INTO EARLY SUNDAY MORNING...THEN VFR CONDITIONS CAN BE EXPECTED MOST OF THE DAY. CEILINGS AND VISIBILITIES SHOULD LOWER TO IFR/LIFR LEVELS IN DEVELOPING RAIN...SCATTERED THUNDERSTORMS AND FOG SUNDAY NIGHT. IFR/LIFR CONDITIONS SHOULD BE COMMON ACROSS THE REGION MONDAY WITH A CONTINUATION OF RAIN...SCATTERED THUNDERSTORMS LOW CLOUDS AND FOG. CEILINGS/VISIBILITIES SHOULD THEN BEGIN TO IMPROVE LATER MONDAY NIGHT WITH DIMINISHING SHOWER CHANCES. UNSETTLED CONDITIONS ARE EXPECTED ACROSS THE REGION TUESDAY THROUGH THURSDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. && .MARINE... NEAR TERM: NO HEADLINES. SHORT TERM: WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY. SEAS COULD THEN APPROACH MARGINAL SMALL CRAFT ADVISORY LEVELS MONDAY NIGHT. VISIBILITIES WILL BE REDUCED IN SHOWERS/THUNDERSTORMS AND FOG SUNDAY NIGHT THROUGH MONDAY NIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...NORCROSS LONG TERM...MWALKER AVIATION...DUDA MARINE...DUDA/NORCROSS
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 529 AM EDT SAT JUL 19 2008 MEZ001>006-200930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ010-011-015>017-031-032-200930- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-MEZ029-030-200930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- COASTAL HANCOCK-COASTAL WASHINGTON- 529 AM EDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Special weather statement, Jul 19, 4:19 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT SAT JUL 19 2008
MEZ001-003-004-192115-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
419 PM EDT SAT JUL 19 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
SOMERSET COUNTIES...
AT 416 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER NINE-MILE BRIDGE. THE STORM WAS MOVING EAST AT 17
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
NINE-MILE BRIDGE... CLAYTON LAKE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
DUDALocal storm report, Jul 19, 4:40 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SSW PATTEN 45.97N 68.46W
07/19/2008 PENOBSCOT ME LAW ENFORCEMENT
TREES AND WIRES DOWN NEAR RESIDENCE AT HAPPY CORNER ROAD.
&&
VJNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 46 min |
| Jul 19, 4:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 49 min |
| Jul 19, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 60 min |
| Jul 19, 5:11 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 64 min |
| Jul 19, 5:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 59 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 53 min |
| Jul 19, 6:19 PM EDT | Tornado Warning | CAR | Aroostook | 41 min |
| Jul 19, 6:37 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 20 min |
| Jul 19, 6:49 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 56 min |
| Jul 19, 6:50 PM EDT | Tornado Warning | CAR | Washington | 25 min |
| Jul 19, 6:53 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Jul 19, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Washington | 64 min |
| Jul 19, 7:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 79 min |
Nearby
Tornado Warnings in Maine, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.